In an interview with Targeted Oncology during the 2019 International Kidney Cancer Symposium, Yinghong Wang, MD, PhD, MS, discussed the management of gi-related toxicity in patients with kidney cancer from the perspective of a gastrointestinal specialist. She also explained the multidisciplinary collaboration between oncology and gastrointestinal departments to enhance care.
Yinghong Wang, MD, PhD, MS
In the general population of patients with kidney cancer who are treated with immune checkpoint inhibitors, about 40% of them experience gastrointestinal (GI)-related immune-related adverse events, said Yinghong Wang, MD, PhD, MS, a speaker at the 18th International Kidney Cancer Symposium (IKCS).
Looking at the array of immune checkpoint inhibitors available to treat kidney cancer, physicians have seen more toxicities in patients who received combinations of CTLA-4 inhibitors with PD-1/ PD-L1 inhibitors. On a scale of regimens that are most likely to cause immune-related adverse events and those that are less likely, combinations are number one, followed by CTLA-4 alone, then PD-1/PD-L1 inhibition alone.
To manage these complications, oncologists have to work closely with gastroenterologists and know how quickly to respond to symptoms that patients present with. This is essential because the quicker the toxicity is managed, the quicker patients can continue treatment. Wang stated that GI toxicity is a sign that treatment is working and it’s important to get patients back on their treatment.
In an interview withTargeted OncologyduringIKCS, Wang gastroenterologist, Department of Gastroenterology Hepatology and Nutrition, The University of Texas, MD Anderson Cancer Center, discussed the management of gi-related toxicity in patients with kidney cancer from the perspective of a GI specialist. She also explained the multidisciplinary collaboration between oncology and GI departments to enhance care.
TARGETED ONCOLOGY: Can you discuss common immune-related adverse events seen in patients with kidney cancer?
Wang: Based on the organ involvement, almost every organ in the body can be involved and triggered by immunotherapy. Of the organs that are involved, the most common organs are skin and luminal GI. We’re talking about a risk of up to 40% if we're looking at a larger population.
TARGETED ONCOLOGY: Which kind of drugs are mostly likely to cause these events?
Wang: Looking at all the agents, the one with the highest risk is probably antiCTLA-4 agents or the combination of anti–CTLA-4 agents with PD-1 or PD-L1 inhibitors. If we're looking at the risk levels, then it starts with the combinations, then CTLA-4 alone, and then PD-1/PD-L1 inhibition.
TARGETED ONCOLOGY: How do you collaborate with oncologists to manage these immune related events?
Wang: We work very closely with our oncology colleagues within our institution because they are the front-line doctors who will see these patients in the clinic and recognize the toxicity early. Then, they will send the patient to the GI clinic so that we can do further evaluations, like endoscopies and other tests.
There is also communication between GI and oncology to make decisions on what the best management plan is for the patient and also whether or when the patients will be ready to go back on their immunotherapy later on.
TARGETED ONCOLOGY: What is the protocol in your organization for switching or stopping treatment, if necessary?
Wang: It depends on the department and the oncologists who are managing the patients who are taking checkpoint inhibitors. Some people in our oncology department are very familiar with these toxicities because of the large patient volume they see. Some oncologists are less familiar because they are just starting the early phases of the clinical trials by using immunotherapy.
In our institution, particularly for GI-related toxicity, we have our own institutional management algorithm. I try to get our oncologists to get familiar with those algorithms so that they have some reference as to when is the time to send patients to GI for a consultation. The oncologists are good at educating their patients about the common symptoms when they start checkpoint inhibitors. The patients will then inform their oncologists immediately when they encounter those symptoms. From that time, oncology will make decisions based on the severity of the toxicity. Usually, when patients reach grade 2 and above Common Terminology Criteria for Adverse Events criteria, that's when oncologists start the preliminary workup and decide whether the patient will be hospitalized for close monitoring and toxicity management.
TARGETED ONCOLOGY: Can you give an overview of your prevention on colitis at the IKCS?
Wang: This is a hot topic because we see so many patients who have colitis from checkpoint inhibitors and we want to improve our quality of service to get the patients’ symptoms under control as soon as possible and as effectively as possible. Patients who develop GI-related toxicity tend to have a better cancer outcome. Therefore, our goal is to put them back on the immunotherapy as fast as possible and keep them on as long as possible.